1. jmh105

    jmh105 Member

    Joined:
    Apr 14, 2015
    Messages:
    84
    Likes Received:
    23
    Location:
    United States

    Doctors and anyone who knows things: Please help me with the logistics of Serotonin Syndrome!

    Discussion in 'Research' started by jmh105, Jun 20, 2019.

    Hello, everyone,

    I am considering using Serotonin Syndrome as the cause of death in one of my characters. He has been taking antidepressants for nearly all of his young adulthood and adulthood (he is now almost 50 years old) and, with an unexpected switching of his psychiatrist and seeing a fluctuation in his symptoms, I imagine the new doctor would add another SSRI or similar drug to the list, causing the spike in serotonin levels.

    I understand that the onset is pretty quick, usually within 24 hours or sooner of the addition of the new med. But can it kill as quickly, too? In the plot, his husband wakes up to find the character unconscious and/or deceased, after the character displayed some concerning (but unknown) symptoms the night before. Is that too soon of a period for my character to pass away? Or would this persist over days/weeks?

    What’s the best way to frame this plot device (or a similar one) so it makes the most sense?

    Thanks in advance!
     
  2. Jon7z

    Jon7z Member

    Joined:
    Jun 16, 2019
    Messages:
    22
    Likes Received:
    34
    Serotonin Syndrome (SS) presents mild-moderately in symptom severity. It would be extremely unlikely (?impossible) for someone just to die of SS within 24hrs unless it was a massive overdose.

    More likely, a person adding a second (or third) antidepressant on top of another (augmentation treatment) would start slowly and increase a dose over a few weeks/months because of the risk of SS (if an interaction is known to exist between the medications).

    They might experience mild restlessness and other mild agitation symptoms, then over days these symptoms might worsen (if they kept taking the medications), and then eventually they might have seizures, altered conciousness, and die.

    If someone were to die from SS, the symptoms leading up to death in the final hours would not be subtle. They would be highly agitated and restlessness. The patient, and everyone around them would know something is very wrong with them. I doubt they would even get to sleep in that state - although, they might fall unconscious after many hours of sympathetic overdrive and confusion.

    If you were to try and use this device as a method of death (as you’ve described above), I suggest the new drug be either: taken in overdose (maybe misread instructions and took a massive overdose); an experimental drug and she is on a clinical trial (and is the first to die of an unknown/rare adverse effect); AND, the agitation symptoms obscured by other mind-altering substances (e.g. opiods, sedatives, alcohol, or all of those).

    I’m a retired psychiatrist and was also a medical advisor in the pharmacovigilance unit of the health ministry in New Zealand but I am no expert in death by SS. The comments above are just from my meagre understanding of SS.
     

Share This Page